Article Text

PDF

Severe dysphagia associated with major tranquillizer treatment.
  1. T. A. Hughes,
  2. G. Shone,
  3. G. Lindsay,
  4. C. M. Wiles
  1. Department of Neurology, University Hospital of Wales, Heath Park, Cardiff, UK.

    Abstract

    A 56 year old patient with psychiatric complications of systemic lupus erythematosus developed severe dysphagia complicated by weight loss and aspiration. Following investigation it was concluded that the addition of haloperidol to her treatment was the major precipitating cause and withdrawal of the drug was followed by an objective improvement in swallowing. Patients taking major transquillizers may be at increased risk of severe dysphagia; regular observation of swallowing is suggested as a useful addition to the clinical examination of these patients.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.